Anti-epileptic drugs (AEDs) cause unique considerations for patients with epilepsy because skipping, or even delaying, a single dose, can result in seizures.
Strategies for avoiding or minimizing skipped doses are paramount in the care of patients with epilepsy.
AEDs should be taken early in the morning before surgery, even if you are otherwise not allowed to eat anything.
Patients should be advised to take their AEDs with less than one once of water.
The timing of medication administration is more complicated for patients who must take medications with applesauce or similar solids.
In this case, the medication can be administered 6 hours (or as early as possible) before surgery.
However, the subsequent dose must still be given as close to the regular time as possible.
Thus, the risk of seizures if the medication is not given must be weighed against the risk of aspiration if solids are given close to surgery.
If patients have missed doses of AEDs, then seizures may emerge when the anesthesia wears off.
There is little risk of seizures during general anesthesia. And there is generally no increased risk of seizures upon awakening from anesthesia.
However, there is always the remote possibility.
If even a single AED dose cannot be given orally, then the AED should be given by another route.
This may occur because the patient is under anesthesia during prolonged surgery or is unable to swallow in the post operative period.
AEDs that are available in IV form include phenytoin (Dilantin), levetiracetam (Keppra), lacosamide (Vimpat), valproate (Depakote), and phenobarbital.
Other AEDs that are NOT available in IV formulation include carbamazepine (Tegretol), oxcarbazepine (Trileptal), topiramate (Topamax), and lamotrigine (Lamictal).
Lorazepam or another benzodiazepine should be administered on a standing basis if the patient can’t be given their usual AED by the IV route.
It must be administered at the time the usual AED would be given or simultaneous with the end of general anesthesia.
IV doses of benzodiazepines should not be delayed until seizures occur because, obviously, it is then too late to prevent the seizure.
There are times when patients cannot take their AEDs for prolonged periods, such as in the ICU or after GI surgery.
Switching to an AED that is available in IV form is the simplest solution.
For some epilepsy patients, only their unique combination of AEDs will prevent their seizures.
These AEDs must be given if the patient will miss more than 2 doses of their usual AED, even if the AED is not available in IV form.
Alternative methods of administration include intravenously via intubation or oral formulations through the rectum.
In the management of epileptic patients, it’s important for anesthesiologists to identify the type of epilepsy, the frequency, severity and the factors triggering the epileptogenic event.
Also, the use of anticonvulsant drugs and possible interactions with drugs used in anesthesia, the presence of ketogenic diet and similarly of the vagus nerve, and its implications in anesthetic techniques.
It is essential to understand the properties of anticonvulsant drugs used in anesthesia, to minimize the risk of seizure activity in all phases of surgery.
Concerns for the anesthesiologists in the management of the patient with epilepsy include: (1) the ability of the anesthesiologist to modulate potential seizure activity, (2) watch for interactions of anesthetic drugs with anti-epileptic drugs, (3) monitor all phases of operative care, and (4) consider associated medical conditions.
Anti-epileptic drugs can produce numerous adverse effects including learning impairment, sedation, enzyme induction or inhibition.
This may result in changes in pharmacokinetics of drugs that may be important in anesthesia.
Interruption of Anti-Seizure Medication
When a patient is placed under anesthesia, it may be necessary to interrupt the flow of regular anti-seizure medication.
Since the patient has been directed to have nothing by mouth in the hours preceding anesthesia, this may lead to a missed dose of anti-epileptic drugs.
In this case, a seizure may become more likely during or surrounding the time of the surgery.
After anesthesia, it is recommended to resume normal dosing of anti-epileptic drugs as soon as the patient has regained a gag reflex.
If a patient’s anti-epileptic medication regimen has been interrupted for too long by the surgery, then the anesthesiologist may give a booster dose of an anticonvulsant drug before the patient emerges from anesthesia.
Additional seizures may be provoked by cranial surgery, by metabolic changes caused by anesthesia, or by neurotoxicity from drugs administered during anesthesia.
Sleep deprivation associated with an early arrival time for surgery, or other interruption of the patient’s normal routine, can also result in seizures during surgery.
Incidences have been recorded in which a patient suffered a seizure shortly after injection of a local anesthetic.
This is particularly common when the local anesthetic involves the patient’s mouth or pelvic area.
A seizure after a local anesthetic injection could indicate that the anesthetic was unintentionally placed into the vascular supply.
If seizures occur during a procedure, anticonvulsant medications can be administered to a patient under anesthesia.
So, it is the opinion of most anesthesiologists that there is no need to cancel a planned surgical procedure in the event of acute, symptomatic seizures occurring.
Acute seizures have sometimes been observed when anesthesia is induced relatively rapidly, and most often occur with the anesthetic drugs diprivan (Propofol), flurane and the group of benzodiazepine drugs — lorazepam (Ativan) in particular.
Furthermore, seizures can result from the administration of Flumazenil, a drug which is used to ease a patient’s recovery from anesthesia.
Seizures may also occur in close relation to surgical procedures or use of anesthetic agents.
In general, when seizures occur during surgery, their onset often coincides with the introduction of a specific anesthetic or analgesic drug.
However, there have been reports of postoperative convulsions that appeared to be caused by anesthetic or analgesic drugs administered intraoperatively via injection or inhalation.
Some anesthetics may possess pro-convulsant properties, anti-convulsant properties, or both.
So, it is in your best interest to communicate all drugs that you take and the exact doses. What time you take them and how often. And the time of your last dose.
Write it on paper, copy it and give it to everyone in sight, if you must.
Not to be too dramatic, but when I woke up in the middle of a procedure and seized, it was NOT a pretty picture!
To subscribe to Epilepsytalk.com and get the latest articles by email, go to the bottom box of the right column and click on “Sign me up!”